Chemical Applications Chemical Reactions for Antacids

1. The Chemical Reaction I chose:

I chose to study antacids because i have suffered from heartburn before and it is uncomfortable. Everybody uses antacids. Everybody has acid in their stomach, so it is a common problem too. Doctors can prescribe antacids. The reaction is between an antacid and stomach acid. The acid in the stomach is hydrochloric acid, HCl. This is a strong acid with a pH of 2, which helps digest food that we eat. The stomach is special because secretes mucus to protect itself from the acid. Other parts of our body, like our throat, do not have any protection. Common antacids include brand names like Alka-Seltzer, Maalox, Mylanta, Rolaids, or Tums.

2. Describe what is happening.

The antacid is a base and neutralizes the hydrochloric acid in the stomach. To neutralize stomach acid, you don't want too strong of a base so sodium bicarbonate, NaHCO3, will work just fine.

3. What is the purpose of the reaction.

The purpose of antacids is to stop heart burn or inflammation of the throat. Antacids also help relieve symptoms caused by ulcers. They also help with curing indigestion (dyspepsia).

The picture below is a picture of what happens during acid reflux. When the muscle at the top of the stomach is open. Acid from the stomach enters the esophagus or the throat. This is painful, because the throat isn't protected against acid, like the stomach is protected.

4. The Chemical Equations

Word Equation: hydrochloric acid + sodium bicarbonate produces salt plus water plus carbon dioxide.

Chemical Equation: HCl + NaHCO3 --> NaCl + H2O + CO2

Type of Reaction: This is a Neutralization Reaction

5. Hazards involved with the chemicals.

Most people who take antacids do not develop any side-effects. However, the carbon dioxide (CO2) is a gas and this is why taking an antacid may make you gassy. Many antacids, such as such as Maalox, Mylanta, Rolaids and Tums, contain calcium. If you take too much or take them for longer than directed, you could get an overdose of calcium. Too much calcium can cause you to feel sick or vomit.

References

http://www.healthline.com/health/antacids

https://www.drugs.com/drug-class/antacids.html

http://www.webmd.com/digestive-disorders/tc/nonprescription-medications-and-products-antacids-and-acid-reducers

Report Abuse

If you feel that this video content violates the Adobe Terms of Use, you may report this content by filling out this quick form.

To report a Copyright Violation, please follow Section 17 in the Terms of Use.